Alert archive / Washington / Gale Warnings in 2008
Gale Warning 79, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Dec 24, 2008, 2:16 PM PST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2008, 2:16 PM PST (22:16 UTC)
- Expired
- Dec 24, 2008, 6:00 PM PST
- In force
- 4 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
546 WHUS76 KSEW 242216 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 216 PM PST WED DEC 24 2008 PZZ132-250200- /O.UPG.KSEW.SC.Y.0198.000000T0000Z-081225T0000Z/ /O.NEW.KSEW.GL.W.0079.081224T2216Z-081225T0200Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 216 PM PST WED DEC 24 2008 ...GALE WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 6 PM PST THIS EVENING. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. THE WIND AT SMITH ISLAND REACHED 35 KNOTS AT 2 PM. SEE THE FORECAST FOR DETAILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ130-133>135-150-153-156-170-173-176-250600- /O.EXT.KSEW.SC.Y.0198.000000T0000Z-081225T0600Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 20 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 20 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 20 NM- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 20 TO 60 NM- WATERS FROM JAMES ISLAND TO POINT GRENVILLE 20 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 20 TO 60 NM- 216 PM PST WED DEC 24 2008 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 10 PM PST THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY IS ISSUED WHEN WIND SPEEDS OF 21 TO 33 KNOTS OR A COMBINATION OF HAZARDOUS SEAS AND WIND SPEEDS OF 21 TO 33 KNOTS ARE LIKELY TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ110-250600- /O.CON.KSEW.RB.Y.0048.081225T0600Z-081226T0000Z/ GRAYS HARBOR BAR- 216 PM PST WED DEC 24 2008 ...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY... A SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS MEANS THAT WAVE CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Dec 24, 9:45 AM PST, 4 hours 31 minutes earlier.
Area forecast discussion, Dec 24, 9:45 AM PST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
945 AM PST WED DEC 24 2008
.SYNOPSIS...A COLD FRONT WILL MOVE ACROSS WESTERN WASHINGTON TODAY
BRINGING A MIX OF RAIN AND SNOW THIS MORNING AND MOSTLY RAIN THIS
AFTERNOON. AN UPPER LEVEL AND SURFACE LOW WILL MOVE SOUTH OVER THE
AREA TONIGHT AND CHRISTMAS DAY...BRINGING MAINLY SNOW SHOWERS. A
WARM FRONT WILL BRING RAIN TO THE REGION FRIDAY AND SATURDAY...
MARKING A CHANGE TO A WARMER AND WETTER WEATHER PATTERN FOR WESTERN
WASHINGTON THAT WILL CONTINUE THROUGH NEXT WEEK.
&&
.SHORT TERM...THE WEAK COLD FRONT APPROACHING THE AREA FROM THE NW
IS NOW ABOUT HALFWAY DOWN THE VANCOUVER ISLAND COAST. HAVE HAD
SEVERAL SPOTTER REPORTS OF ABOUT 2 INCHES OF WET SNOW SO FAR...ABOUT
WHAT THE 12Z NAM FIGURED. ONE REPORT OF 4.5 INCHES AT 640 FEET W OF
BREMERTON...BUT THIS IS LOCALIZED ENOUGH TO STICK WITH THE WINTER
WEATHER ADVISORY. WILL HAVE TO MONITOR SNOW AMOUNTS W OF PUGET SOUND
OVER THE NEXT COUPLE OF HOURS.
MESOWEST OBS SHOW TEMPS ARE RIGHT ON THE RAIN/SNOW EDGE...RUNNING
31-34 OVER PUGET SOUND AND THE SW INTERIOR AND A COUPLE DEGREES
WARMER OVER THE NW INTERIOR...EXCEPT FOR UPPER 20S FOR THE INTERIOR
PART OF WESTERN WHATCOM COUNTY. BASED ON LATEST NAM12 GUIDANCE
EXPECT ABOUT 2-4 INCHES ACCUMULATION BETWEEN 7 AM AND 1 PM. NAM BUFR
SOUNDINGS ARE A LITTLE COLDER THAN THE PREVIOUS RUN...KEEPING THE
AIR MASS COLD ENOUGH FOR JUST SNOW UNTIL 21Z...THEN WARMING ENOUGH
FOR JUST RAIN THIS AFTERNOON.
CURRENT FORECAST IS FOR SNOW SHOWERS TONIGHT AND CHRISTMAS
DAY...HOWEVER NAM BUFR SOUNDINGS SHOW THAT THE LOWER AIR MASS MAY BE
WARM ENOUGH FOR RAIN SHOWERS FOR MOST OF THE NIGHT. WILL KEEP IT A
RAIN AND SNOW MIX FOR TONIGHT THEN GO WITH MAINLY SNOW SHOWERS ON
CHRISTMAS ONCE THE COLDER AIR MOVES IN OVERHEAD. NAM12 SUGGESTS THAT
ONE BAND OF SHOWERS IN PARTICULAR MAY FOCUS ON THE CENTRAL PUGET
SOUND SO THAT SOME AREAS MIGHT GET ANOTHER 2-4 INCHES. WILL RE-ISSUE
THE WINTER WEATHER ADVISORY THIS AFTERNOON AND PUSH IT OUT THROUGH
THURSDAY.
THE UPPER LOW MOVES EAST OF THE AREA BY THURSDAY NIGHT SO SNOW
SHOULD BE PRETTY MUCH DONE BY THAT POINT. WILL HANG ONTO A CHANCE OF
SNOW SHOWERS TO COVER THE TRANSITION INTO FRIDAY.
GFS REMAINS CONSISTENT IN CHANGING TO A WARM WET PATTERN ON
FRIDAY...WITH THE ARRIVAL OF A WARM FRONT. SHOULD SEE BREEZY SE
WINDS IN THE TYPICAL SPOTS...COAST AND NW INTERIOR. MELTING LOWLAND
SNOW WILL BE A BIGGER PROBLEM THOUGH. SHOULD HAVE A LOT OF PONDING
OF WATER WITH ALL THE SNOW CLOGGED DRAINS ETC. WILL RE-ISSUE THE
SPECIAL WEATHER STATEMENT HIGH-LIGHTING THIS ISSUE THIS AFTERNOON.
KAM
.LONG TERM...PREVIOUS DISCUSSION FROM THE 4 AM AFD...NOT MUCH CHANGE
IN THE EXTENDED MODELS THIS MORNING THE GENERAL TREND OF A RETURN TO
NORMAL TEMPERATURES AND A GOOD SHOT OF PLAIN OL RAIN WITH PLENTY
OF...MOUNTAIN SNOW. ZONAL FLOW ALOFT SETTING UP ACROSS THE EASTERN
PACIFIC WITH WEATHER SYSTEMS MOVING INTO THE AREA EVERY 24-36 HOURS.
TIMING AND DETAILS OF INDIVIDUAL SYSTEM CONTINUES TO BE INCONSISTENT
FROM RUN TO RUN. THE LOWLAND SNOWPACK WILL MELT OFF SURPRISINGLY
FAST OVER THE WEEKEND... RESULTING IN DRAINAGE ISSUE...PARTICULARLY
IN URBAN AREAS. FELTON
&&
.AVIATION...NAM SHOWS TWO HEAVIER BANDS OF PRECIP...THE FIRST THRU
ABOUT 18Z THIS MORNING AND THE SECOND REACHES THE COAST IN THE
AFTERNOON SPREADING THRU THE INTERIOR 22-02Z. THIS FIRST BAND OF
PRECIP HAS BEEN MOSTLY SNOW IN THE INTERIOR ALTHOUGH HAS TURNED OVER
TO A MIX AROUND TACOMA. AREAS NEAR THE WATER ARE MOSTLY RAIN. WHERE
THE BREEZY SOUTHERLY WINDS ARE LINES UP WITH THE RAIN...HERE ON LAKE
WA WE HAVE A MORE EASTERLY WIND AND IT CONTINUES TO SNOW. THE SECOND
BATCH OF PRECIP OUGHT TO HAVE MORE RAIN THAN SNOW...HAVING MIXED OUT
WITH THE SOUTHERLIES TODAY...THAT SAID IT IS A COLD FRONT AND AS THE
TEMP ALOFT COOLS THE SNOW LEVEL WILL DROP AGAIN BY BRUTE FORCE
DESPITE THE ONSHORE FLOW THROUGH THE EVENING HOURS. 19
KSEA...AT KTIW WIND WAS 18016G28KT AT 17Z AND A TEMP OF +2C AND
PRECIP GOING BACK AND FORTH BETWEEN RAIN AND SNOW...SO THERE IS A
GOOD CHANCE THAT KSEA WILL BE A MIX THROUGH THE REST OF THE DAY. THE
EXTRA ELEVATION PROBABLY KEEPS SOME SNOW MIXING IN AT TIMES. SEA-YKM
IS -8MB SO THAT WILL ALLOW COOLER DRIER AIR TO CONTINUE TO WORK DOWN
INTO THE NORTH SEATTLE AREA...BUT SEA TAC SHOULD NOT GET AS MUCH OF
THAT INFLUENCE AS KPAE WHERE IT WILL HAVE A HARDER TIME CHANGING
OVER. BACK TO SNOW SHOWERS OVERNIGHT AS THE AIR MASS COOLS
ALOFT...500MB IS DOWN TO -36C ARND 10PM. WITH GRADIENTS BECOMING
LIGHT
OVERNIGHT SHOWERS WILL TURN BACK TO SNOW. 19
&&
.MARINE...NO SIGNIFICANT CHANGES TO THE MARINE FORECAST THIS
MORNING. A COLD
FRONT REACHES THE COAST THIS AFTERNOON AND MOVES INLAND THIS
EVENING. A TROUGH WILL REACH THE COAST THIS EVENING. FROM THE NAM
MSLP FCSTS...A 987MB LOW WEAKENS OVER SRN VANCOUVER ISLAND
OVERNIGHT. A 986MB LOW MOVES FROM JUST WEST OF THE CHARLOTTES THIS
AFTERNOON TO ABOUT 48N 150W AT 10PM THIS EVENING...AND TO THE NORTH
OREGON COAST BY DAYBREAK THU. 19
&&
WA...WINTER STORM WARNING NORTH INTERIOR.
WINTER WEATHER ADVISORY WEST STRAIT AND THE REMAINDER OF THE
THE INTERIOR LOWLANDS.
HIGH SURF ADVISORY COAST.
PZ...SMALL CRAFT ADVISORY ALL WATERS EXCEPT CENTRAL STRAIT.
SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS GRAYS HARBOR.
WEATHER.GOV/SEATTLE
FOR THE ENHANCED AFD PLEASE VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML (ALL LOWERCASE)In the hours before
Local storm report, Dec 24, 8:35 AM PST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
835 AM PST WED DEC 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW 6 W BREMERTON 47.55N 122.83W
12/24/2008 E4.5 INCH KITSAP WA PUBLIC
4.5 INCHES NEW SNOW. 3 MILES W OF GOLD MOUNTAIN,
ESTIMATED 6 W OF BREMERTON. ELEVATION 640 FEET.
0830 AM SNOW 2 S ISSAQUAH 47.50N 122.04W
12/24/2008 M2.0 INCH KING WA NWS EMPLOYEE
2 INCHES OF NEW SNOW ON S SLOPES OF SQUAK MOUNTAIN.
0830 AM SNOW 5 NNW BOTHELL 47.83N 122.24W
12/24/2008 M2.0 INCH SNOHOMISH WA NWS EMPLOYEE
2 INCHES NEW SNOW.
&&Local storm report, Dec 24, 10:34 AM PST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1034 AM PST WED DEC 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM SNOW 4 SW ETHEL 46.49N 122.79W
12/24/2008 M3.5 INCH LEWIS WA TRAINED SPOTTER
NEW SNOWFALL OVERNIGHT. 15 INCHES ON GROUND. STILL
SNOWING.
0856 AM SNOW 1 SSW GRASSMERE 48.53N 121.79W
12/24/2008 M9.0 INCH SKAGIT WA TRAINED SPOTTER
NEW SNOWFALL SINCE MIDNIGHT.
0924 AM SNOW 1 ENE ELWHA 48.06N 123.57W
12/24/2008 M4.0 INCH CLALLAM WA TRAINED SPOTTER
NEW SNOWFALL SINCE LAST NIGHT. 20 INCHES ON THE GROUND.
0936 AM SNOW LYNDEN 48.95N 122.46W
12/24/2008 M10.0 INCH WHATCOM WA PUBLIC
NEW SNOWFALL SINCE LAST NIGHT.
1026 AM SNOW 2 NW MIRRORMONT 47.48N 122.03W
12/24/2008 M4.0 INCH KING WA TRAINED SPOTTER
SINCE LAST NIGHT.
1029 AM SNOW 1 SSW POTLATCH 47.36N 123.16W
12/24/2008 M6.0 INCH MASON WA TRAINED SPOTTER
SNOWFALL SINCE 10 PM. STILL MODERATELY SNOWING.
1005 AM SNOW 1 SE DUVALL 47.73N 121.97W
12/24/2008 M2.5 INCH KING WA TRAINED SPOTTER
SNOWFALL OVERNIGHT. STILL SNOWING.
0930 AM SNOW 3 WSW BELFAIR 47.43N 122.89W
12/24/2008 M4.5 INCH MASON WA TRAINED SPOTTER
SNOWFALL SINCE LAST NIGHT. TOTAL OF 15.5 ON GROUND.
1033 AM SNOW W BIRDSVIEW 48.52N 121.88W
12/24/2008 M6.1 INCH SKAGIT WA TRAINED SPOTTER
SNOWFALL SINCE 12AM. STILL SNOWING.
&&
GRUBLocal storm report, Dec 24, 1:30 PM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
130 PM PST WED DEC 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM SNOW NNW MAPLE VALLEY 47.41N 122.03W
12/24/2008 M4.5 INCH KING WA TRAINED SPOTTER
SNOWFALL SINCE LAST NIGHT. 10 INCHES ON THE GROUND.
ELEVATION 500 FEET.
1212 PM SNOW 2 S MILL CREEK 47.83N 122.21W
12/24/2008 M3.0 INCH SNOHOMISH WA NWS EMPLOYEE
SNOWFALL OVERNIGHT. 12 INCHES ON THE GROUND.
0104 PM SNOW 1 NNE NORTH BEND 47.51N 121.78W
12/24/2008 M6.0 INCH KING WA TRAINED SPOTTER
NEW SNOW SINCE 8 AM. SUSTAINED WINDS BETWEEN 18-30 MPH
BLOWING THE SNOW AROUND. ELEVATION AROUND 570 FEET.
0127 PM SNOW 5 ENE SHELTON 47.26N 123.01W
12/24/2008 M3.5 INCH MASON WA TRAINED SPOTTER
NEW SNOWFALL THIS MORNING. STILL SNOWING HARD.
0127 PM SNOW 5 NNW GRAND MOUND 46.88N 123.04W
12/24/2008 M3.0 INCH THURSTON WA TRAINED SPOTTER
SNOWFALL THIS MORNING. OCCASIONAL RAIN AND SNOW MIX.
&&
GRUBThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 2:33 AM PST | Small Craft Advisory for Rough Bar | SEW | 9 days | |
| Dec 24, 2:46 AM PST | High Surf Advisory | SEW | 49 hr | |
| Dec 24, 3:21 PM PST | Winter Weather Advisory | SEW | San Juan | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.